Pennsylvania, 2003

Flash Flood in Pennsylvania, August 10, 2003

August 10, 2003 · NWS PHI · 1 event in 1 county or zone

m. m.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Runoff from a cluster of thunderstorms with heavy rain that moved through southeast Chester County between 5 a.m. and 630 a.m. EDT on the 10th produced flooding along parts of Crum Creek in Delaware County. Crum Creek at Newtown Square was above its 6 foot flood stage from 858 a.m. through 1125 a.m. EDT on the 10th. It crested at 7.31 feet at 1030 a.m. EDT. Twenty-four hour storm totals in Chester County included 2.52 inches in West Chester and 2.13 inches in Valley Forge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 10, 2:40 AM EST, 5 hours 18 minutes earlier.

Area forecast discussion, Aug 10, 2:40 AM EST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
340 AM EDT SUN AUG 10 2003

DROPPING FLOOD WATCH...ALTHOUGH STILL HAVE SOME CONCERNS FM THE EVE
RAIN ON SOME OF THE SMALLER GAUGED STREAMS IN CHESTER CTY PA.

OTRW...NOT MUCH IN THE WAY OF CHG TO THE EXISTING FCST. KEEPING CHC
POPS NOW THRU THU...AS NEW ETA AND GFS BOTH HINT THAT THE FNT FM THE
NW MAY NOT MAKE IT WED AS EARLIER ADVERTISED. ONLY LKLY POPS ON MON
AFTN IN THE NWRN ZONES.

SML CRAFT ADVY RMNG UP ALG THE CST...FOR SEAS.

LOOKING AT THE RADER AS THIS IS BEING WRITTEN...THINGS LOOK QUITE
GOOD FOR MORE PCPN AT PHILLY INTL TODAY...PRBLY WITHIN THE NXT HOUR
OR TWO. ASSUMING IT DOES...THAT WOULD BE 15 CONSECUTIVE DAYS WITH AT
LEAST A TRACE (NOT 15 CONSECUTIVE DAYS WITH MEASURABLE AS HAS BEEN
REPORTED BY SOME). THE RECORD FOR PHILLY IS 16 CONSECUTIVE DAYS...
AND THE WAY THINGS LOOK...WE COULD BE GOOD FOR A FEW MORE BFR THE
PATTERN CHGS.

ZONES ET AL SHOULD FLY ABT 415 AM.

.PHI...SML CRAFT ADVY CST.

KRAUS
Hazardous weather outlook, Aug 10, 4:55 AM EST, 3 hours 3 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
555 AM EDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

ALTHOUGH THERE ARE NO FLOOD WATCHES IN EFFECT AT THE PRESENT TIME...
ISOLATED HEAVY RAIN IS POSSIBLE ACROSS THE FORECAST AREA TODAY AND
TONIGHT FROM SHOWERS AND THUNDERSTORMS.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY NEAR JETTIES AND HARD
STRUCTURES ALONG THE NEW JERSEY AND DELAWARE COASTS...ESPECIALLY
DURING A RISING TIDE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 10, 4:28 AM EST, 3 hours 30 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-101600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
528 AM EDT SUN AUG 10 2003

...SCATTERED SHOWERS AND THUNDERSTORMS AGAIN TODAY...

THE MID ATLANTIC REGION REMAINS LODGED IN A MOIST SOUTHERLY WIND
FLOW BETWEEN LOW PRESSURE TO OUR WEST AND HIGH PRESSURE OFF THE
COAST. THE OVERALL PATTERN LOOKS LIKE IT WILL BE WITH US THROUGH AT
LEAST THE MIDDLE OF THE WEEK...WITH AT LEAST A CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY.

A NUMBER OF FLOOD WARNINGS WERE ISSUED SATURDAY AFTERNOON AND
EVENING...AND GIVEN HOW MOIST THE AIRMASS STILL IS...THE SHOWERS AND
STORMS COULD PRODUCE LOCALLY HEAVY RAIN AGAIN TODAY...ALTHOUGH
THEY SHOULD BE A BIT LESS NUMEROUS THAN THEY WERE SATURDAY.

NONETHELESS...STAY TUNED TO THE WEATHER...IN CASE ADDITIONAL FLOOD
WATCHES OR WARNINGS ARE REQUIRED LATER TODAY.

KRAUS
Special weather statement, Aug 10, 5:05 AM EST, 2 hours 53 minutes before
NJZ007-009-PAZ054-055-060>062-067>069-101200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
605 AM EDT SUN AUG 10 2003

AT 6 AM...NATIONAL WEATHER SERVICE RADAR SHOWED A CLUSTER OF
SHOWERS AND THUNDERSTORMS MOVING THROUGH CHESTER COUNTY
PENNSYLVANIA.  RADAR WAS ESTIMATING LOCALLY OVER AN INCH OF RAIN
FROM THESE STORMS.  THEY WERE MOVING TOWARD THE NORTH-NORTHEAST AT
20 TO 25 MPH.  THE STORMS WILL CONTINUE THROUGH PORTIONS OF
MONTGOMERY...BERKS AND BUCKS COUNTY IN PENNSYLVANIA...AND INTO THE
LEHIGH VALLEY AND NORTHWESTERN NEW JERSEY BETWEEN NOW AND 8 AM.

WHILE NO STREAM FLOODING IS EXPECTED...PONDING OF WATER IS POSSIBLE
IN LOW LYING AREAS AND ON ROADWAYS.

KRAUS

The radar

The Philadelphia radar (KDIX), 84 km away, was scanning. The volume nearest the first event began at 13:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Delaware

When
August 10, 7:58 AM EST to 10:25 AM EST
Where
Delaware County, Newton Square
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337188.